Virginia, 2020

Dense Fog in Virginia, August 17, 2020

August 17, 2020 · NWS LWX · 4 events in 4 counties and zones

Moisture from storms the prior day combined with light winds and clearing skies allowed fog to develop in the Virginia Piedmont shortly after midnight. Fog dissipated after sunrise.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Moisture from storms the prior day combined with light winds and clearing skies allowed fog to develop in the Virginia Piedmont shortly after midnight. Fog dissipated after sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 16, 8:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 16, 8:30 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
930 PM EDT Sun Aug 16 2020

.SYNOPSIS...
Low pressure will move off to our east through this evening and weak
high pressure will briefly settle over the area late tonight. A
weak cool front will move into the area Monday and it will
stall out through the middle and latter portions of the week.
Waves of low pressure may develop around the boundary, bringing
unsettled conditions during this time.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Low pressure continues to move away to the northeast (southeast
of Long Island) this evening while a weak front approaches from
the Ohio Valley. There may still be a few sprinkles along the
bay, but otherwise precipitation has ended and skies cleared out
nicely as winds took on a northerly component and brought in
drier air. Given moist ground conditions and nearly saturated
low levels, believe this is setting the stage for fog
development. Increasing clouds ahead of the trough axis to the
west could be a limiting factor, and some forecast soundings
straddle the threshold as to whether fog or low clouds are
favored. Nevertheless, some locations are already at their dew
points, and Gordonsville is already reporting 1/4SM visibility.
Therefore kept a fairly broad blanket of patchy fog in the
database, though dense fog is possible, and may consider upping
the wording with the next forecast update.

Some guidance indicates a stray shower could approach the
Potomac Highlands overnight, but activity over western West
Virginia has been rapidly dissipating. Lows will be in the 60s
for most.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
A weak cool front will move into the area Monday while an
upper-level trough builds overhead from the Great Lakes. A
westerly flow just above the surface means that there will be
more sunshine for Monday, and that will allow for more
seasonable temperatures. A few popup showers and thunderstorms
are possible, especially along and ahead of the cool front
Monday afternoon into Monday evening. Weak forcing suggests that
coverage will be isolated to scattered, but a severe
thunderstorm with locally damaging winds cannot be ruled out due
to strengthening shear profiles.

The boundary will stall out nearby (most likely around central
Virginia toward southern Maryland) Monday night and it will
remain nearly stationary through Tuesday night. Mainly dry and
seasonable conditions are expected most likely for Monday night
through Tuesday. However, a popup shower or thunderstorm is
possible near the boundary Tuesday afternoon and evening.
Limited forcing suggests that coverage will be isolated.

A wave of low pressure may develop along the boundary Tuesday
night. This will bring a slight chance for showers and
thunderstorms. Confidence is low since forcing will still be
weak and of course it will be offset from peak heating.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A strong upper level trough will be draped across Quebec Wednesday
into early Thursday allowing for shortwave energy to thread into
our area with a cold front lingering during the middle of the
week. This will allow for diurnal-heat driven showers and storms
each day of the mid-to-late work week. 20 to 25 knots of 0-6 km
shear is possible Wednesday into early Thursday before it
tapers down into the rest of the week. Instability parameters
look lackluster, therefore severe convective potential is low as
of now. Rainfall amounts are fairly inconclusive between the
models (GFS, ECMWF, Canadian) so confidence in flooding
potential this week is low currently with PWAT values ranging
from two inches down to a half inch. The start of the weekend
looks to be fairly dry with zonal flow and high pressure
building in from the south.

Temperatures for the extended period will be a few degrees cooler
than normal with most days only reaching 80 degrees. We will
start to see a warming trend during the weekend into early
next week. Overnight lows could drop down into the upper 50s for
some of our western zones.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Low cigs and precipitation ended earlier in the day. However,
clear skies may be setting up a night for fog with saturated low
levels. There were mixed signals in guidance as to whether
low clouds or fog would be most favored, though recent trends
may be tipping the scales toward fog. MRB, CHO, and IAD have the
highest chance of IFR or lower conditions. Dense fog is
possible, though some clouds from an approaching trough axis may
be a limiting factor. Whether low clouds develop, or the fog
lifts into a low cloud deck before dissipating, it appears
restrictions may hang around until mid-late morning.

A weak cool front may trigger a thunderstorm Monday afternoon
and evening, especially across the eastern terminals. Weak
forcing suggests that thunderstorm coverage will be isolated to
widely scattered. However, any thunderstorm that does develop
may be strong to perhaps even severe. Due to questions about the
coverage, have not added a mention in the TAFs yet.

Mainly dry for Monday night and Tuesday. A wave of low pressure
may increase chances for convection Tuesday night, but
confidence is low at this time.

Sub-VFR conditions possible Wednesday and Thursday with some
showers and thunderstorms present during a cold front passage.
VFR conditions expected on Saturday with only isolated
instances of sub- VFR conditions possible with any passing
showers or storms.

&&

.MARINE...
Have cancelled the remaining Small Craft Advisory early since
observations show diminishing northerly winds of 15 kt or less.

The gradient should weaken for Monday through Tuesday night, and
winds should remain below SCA criteria for most of the time.
Isolated to widely scattered thunderstorms are possible Monday
afternoon and evening, and some may produce gusty winds.

SCA criteria is not expected to be reached Friday and Saturday but
there is a possibility for some marine headlines with any
initiation of thunderstorms over the waters.

&&

.TIDES/COASTAL FLOODING...
Given the current anomaly levels of 0.9 and higher south from
Annapolis, and potential for maintaining these or having a
slight rise per guidance, have issued coastal flood advisory for
St Marys and Anne Arundel for the overnight high tide.

Higher anomalies are currently in the southern portion of the
Bay, so there could be a snapback of higher anomalies across
the rest of the Bay and Tidal Potomac Monday as light winds
become southerly. Minor flooding is possible around times of
high tide. There is an outside chance Straits Point and
Annapolis could approach moderate flood stage, but confidence is
low at this time. The latest forecast is a little above most
guidance for this reason.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 2 AM to 8 AM EDT Monday for MDZ014.
     Coastal Flood Advisory until 4 AM EDT Monday for MDZ017.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...ADS
SHORT TERM...BJL
LONG TERM...ADM
AVIATION...BJL/ADS/ADM
MARINE...BJL/ADS/ADM
TIDES/COASTAL FLOODING...ADS/BJL
Hazardous weather outlook, Aug 16, 12:07 PM EST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
107 PM EDT Sun Aug 16 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
107 PM EDT Sun Aug 16 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
107 PM EDT Sun Aug 16 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Culpeper

When
August 17, 12:00 AM EST to 8:00 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Dense Fog, Northern Fauquier

When
August 17, 12:00 AM EST to 8:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Dense Fog, Southern Fauquier

When
August 17, 12:00 AM EST to 8:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Dense Fog, Prince William

When
August 17, 12:00 AM EST to 8:00 AM EST
Where
Prince William forecast zone
Reported by
AWOS

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914383, 914384, 914385, 914386.